It is safe to say that predisposition or susceptibility to an adverse event (AE) from a fluoroquinolone (FQ) is still largely an unknown multifaceted set of variables.  That is why it isFQ Predispositions incumbent upon us to warn our friends and loved ones about the dangers of FQ AE’s, because as we know, there is no going back once you cross that Rubicon.  Researchers have known for many years that AE’s pertaining to toxicity from pharmaceuticals can can appear weeks, months or even years after exposure (1).

Before we go any further please note that nothing contained herein is to be construed as medical advice for, I must confess that I am not a doctor, nor do I have any formal medical background.  If you continue, it is assumed you agree to my disclaimer.

Generally, I do not recommend FQ use in any population and, at the minimum, I would like to see FQ use restricted to institutional life or death situations with informed consent. Having said that, over the years some correlations have emerged in my interactions that lead me to believe that some populations are at greater risk for more severe FQ AE’s than others.

I will throw in the caveat that just because a group is not listed here doesn’t mean that a person is not highly susceptible to having a FQ AE.  Predisposition to toxicity is often either pharmacodynamic which means something is causing increased tissue sensitivity, or it can be pharmacokinetic which means increased concentrations of the drug (large doses) or metabolites (broken down subunits of the drug) become toxic due to abnormal absorption, distribution, or problems with elimination (1).

Personally, I believe, given the right amount of an FQ for a long enough period of time, anyone, and I mean anyone, would eventually have an AE. 

Again, I believe everyone should use caution and discuss the risk and dangers with your doctor if you have any questions.  This information is just loose correlations that I have extrapolated from my data over the years, which is hardly all encompassing  (I will add more possible predispositions as correlations become apparent).

I believe the following groups should exercise extreme caution:

First is a no brainer, but I have had several people over the years ask me if I think it is safe to take another FQ after having had an AE to a member of the FQ family. Anecdotal data shows that, more than likely, your next FQ exposure will always be much worse than your last.  Also, according to reports from floxies this includes eye drops and ear drops as well.

Second, due to the ability of the FQ’s to have delayed adverse events (damages that appear long after cessation) and tolerance thresholds (a undefined amount, unique for each person that acts as a toleration line), anyone who has ever successfully had a course of FQ’s in the past should use caution ever using them again.  Don’t assume you will be safe!

Caution should be used by anyone who has ever had a previous adverse event to the antimalarials chloroquine, quinine, and mefloquine (Lariam) or has used them in large amounts in the past.  Surprisingly, Plaquenil (hydroxychloroquine) appears to be less of a risk and even fairly well tolerated post floxing by some. I would still use caution.

Caution should be used by anyone who has ever had systemic chemotherapy for cancer and had a poor response to the chemotherapy.

Caution should be used in anyone who has known or suspected mitochondrial disease.  FQ’s are known to be mitochondrial toxic (2).  

Caution should be used in anyone who had a birth mother that was of advanced age.  The exact age is hard to quantify, but again data showed this as a weak correlation.  Research has shown that older mothers have a higher susceptibility of passing on mitochondrial mutations (3).

Caution should be used by anyone who has had large amounts of tetracycline(s) previously in life (4).   

Caution should be used by anyone who has been diagnosed with Myalgic encephalomyelitis or /chronic fatigue syndrome (ME/CFS).

Caution should be used by anyone who has had or currently has myasthenia gravis (5).  This is due to the unusual nerve blocking mechanism exhibited by the FQs.  Again, anecdotal data has show those experiencing AE’s seem to fair much worse.

Caution should be used in the elderly. Although I don’t think 60 is old, I would say that everyone over the age of 60 should be very cautious. Ageing is associated with physiological changes that affect how medicines are handled, including alterations in volumes of drug distribution, metabolism and clearance which can prolong half-life, increase potential for drug toxicity and the likelihood of adverse drug reactions (6).

Caution should be used in those using multiple medications, especially older adults. Polypharmacy has been consistently identified as a risk factor for adverse drug events. The risk of ADRs increases from 13% in a person taking two medicines to 58% when taking five and 82% when taking seven or more (7).

Caution should be used in those who already have a diagnosis of peripheral neuropathy due to known (such as diabetes) or unknown mechanisms (8).

Again, these weak correlations have shown up in my data not in official academic research.  The reference links are provided for information only and hint at speculation to the possibility as why a susceptible predisposition could occur. 

Updated 051319.

Share